Related Experiment Video
Updated: May 7, 2026

Nerve Excitability Assessment in Chemotherapy-induced Neurotoxicity
Published on: April 26, 2012
Epidemiology of chemotherapy-induced neutropenia at a tertiary university hospital in Oman
Maram Abou Saleh1, Rose Ngozi Mafiana, Mohammed Al Za'abi
1Department of Pharmacology and Clinical Pharmacy, College of Medicine and Health Sciences, Sultan Qaboos University, Muscat, Oman.
Background:
Little is known about the incidence and burden of chemotherapy-induced neutropenia (CIN) in Oman or the Arabian Gulf.
Objectives:
To determine the epidemiology of CIN at Sultan Qaboos University Hospital in Oman.
Methods:
A retrospective observational study of all eligible CIN episodes in adult (>18 years) patients with solid tumors and hematological malignancies at Sultan Qaboos University Hospital (SQUH) from January to December 2010. Analyses were performed using univariate statistics.
Results:
A total of 1,357 episodes in 159 patients with a mean age of 50 ± 15 years (19-91) were evaluated. Fifty-four percent (n = 86) of the patients were female. A total of 46 % (73/159) of the patients developed CIN accounting for 15 % (210/1,357) of all episodes. Twelve percent (25/210) of these CIN episodes were associated with fever in 26 % (19/73) patients. There was significant association between CIN and chemotherapy regimen (P < 0.001), younger age (P < 0.001), low hemoglobin (Hb) levels (P < 0.001) and advanced cancer stage (P = 0.006).
Conclusions:
This study suggests a high incidence of CIN in SQUH patients which resulted in chemotherapy delays, longer hospital stays, and inpatient mortality. CIN was significantly correlated with chemotherapy regimen, younger age, low Hb levels and cancer stage.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Nursing Ethical Principles II
Consider the following scenario, which illustrates how these principles are applied in the care of Mr. John, a fifty-year-old teacher diagnosed with metastatic liver cancer.
Initially, Mr. John's...
Peptic Ulcer Disease III: Clinical Manifestations and Complications
Healthcare Associated Infections II: Preventive Measures
The best practices for preventing healthcare-associated infections include hand hygiene, patient risk...
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
